Alert archive / Iowa / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Des Moines, IA

July 18, 2019Franklin County, Hardin County, Iowa

NWS Des Moines, IA issued this flash flood warning at Jul 18, 2019, 9:00 AM CDT for Franklin County, Hardin County, Iowa. It was in force for 78 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2019, 9:00 AM CDT (14:00 UTC)
Expired
Jul 18, 2019, 10:18 AM CDT
In force
78 min
Issued by
NWS Des Moines, IA
Area
Storm-based polygon
Flood severity
None

Counties Franklin County, IA, Hardin County, IA

The radar

The Des Moines radar (KDMX), 91 km from the middle of the area, began a volume at 14:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 2.0 hours before the alert went out and 255 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2019-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1137 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2019-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 254 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1137 J/kg
Mixed-layer CIN
-237 J/kg
Mixed-layer LCL
1035 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
254 m²/s²
0-3 km storm-relative helicity
234 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

877 
WGUS53 KDMX 181400
FFWDMX
IAC069-083-181700-
/O.NEW.KDMX.FF.W.0020.190718T1400Z-190718T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Des Moines IA
900 AM CDT Thu Jul 18 2019

The National Weather Service in Des Moines  has issued a

* Flash Flood Warning for...
  Northern Hardin County in central Iowa...
  Southern Franklin County in north central Iowa...

* Until noon CDT.

* At 859 AM CDT, emergency management reported thunderstorms 
  producing heavy rain across the warned area that have already 
  produced flooding and flash flooding in Iowa Falls. Up to around 
  two inches of rain have already fallen. Flash flooding is expected 
  to continue or begin shortly in surrounding areas.

* Some locations that will experience flooding include...
  Iowa Falls, Ackley, Alden, Popejoy, Iowa Falls Municipal Airport
  and Ackley Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, urban areas, highways, streets and underpasses as
well as other drainage areas and low lying spots.

Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.

&&

LAT...LON 4242 9346 4247 9346 4247 9350 4260 9350
      4264 9303 4248 9303

$$

Curtis
1 follow-up statement
867 
WGUS73 KDMX 181518
FFSDMX

Flash Flood Statement
National Weather Service Des Moines IA
1018 AM CDT Thu Jul 18 2019

IAC069-083-181528-
/O.CAN.KDMX.FF.W.0020.000000T0000Z-190718T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Hardin IA-Franklin IA-
1018 AM CDT Thu Jul 18 2019

...THE FLASH FLOOD WARNING FOR NORTHERN HARDIN AND SOUTHERN FRANKLIN
COUNTIES IS CANCELLED...

The heavy rain has ended. Flood waters have receded. Flooding is no 
longer expected to pose a threat. Please continue to heed any road 
closures.

LAT...LON 4242 9346 4247 9346 4247 9350 4260 9350
      4264 9303 4248 9303

$$

Curtis

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 5:53 AM CDT, 3 hours 7 minutes earlier.

Area forecast discussion, Jul 18, 5:53 AM CDT, 3 hours 7 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
553 AM CDT Thu Jul 18 2019

.DISCUSSION.../Today through Wednesday/
Issued at 330 AM CDT Thu Jul 18 2019

Iowa continues to be on the southern fringe of the westerlies with
overnight convection passing through northern Iowa. These storms
started on the nose of a 40-50kt low level jet late last evening
and have trended east northeast overnight. These storms will
persist into mid morning with some movement being forced by cooler
outflow. Rainfall rates early this morning have been on the order
of 1-2 inches per hours and this will likely persist through
sunrise or shortly thereafter. However, the bulk of the convection
is expected to remain northeast and east of the area during this
time grazing areas near Waterloo and will continue the Flash
flood watch through 12Z. Some additional isolated thunderstorms
remain possible into central Iowa this morning along the axis of
the low level jet as well. Thereafter, confidence remains low on
convective evolution during the day although low level focus is
expected to slide into southern Minnesota by afternoon leaving
most of Iowa in the warm sector. Temperatures will climb into the
90s through central Iowa and with dewpoints in the mid to upper
70s as the thermal ridge in the Plains moves into the state. Heat
index values are expected to be from 100 to 110 this afternoon
with a few higher readings where moisture pools the most. With the
boundary north of the state tonight, the best threat of storms
will be north of Iowa where low level convergence is maximized at
the edge of the cap. Friday is likely to be a repeat of today with
the thermal ridge remaining in place although the surface front in
Minnesota will edge ever closer to the state. No changes to
heat headlines will occur at this time.

This front is forecast to produce changes into this weekend as it
crosses the state. By Friday night, some convection is expected
late near the far north as a weak shortwave passes across the
upper Midwest. Heavy rainfall is anticipated just north of the
border where strong moisture transport intercepts the low level
boundary. The southward moving boundary will pass into Iowa on
Saturday ending the heat threat across the north by midday if not
sooner. By the evening, the boundary should be near the center of
the state along Highway 30. PWATS will be from 1.5-2.0 inches in
central Iowa with strong flow into the boundary Saturday evening
and into the overnight. Sustained forcing during this time should
help convection continue overnight with slow system movement.
Heavy rainfall is anticipated late Saturday with some locally
heavy precipitation totals.

Cooler air and quiet weather is then forecast to sweep into the
state on Sunday. With upper flow becoming northwest to north into
early next week, temperatures at or below normal are expected with
lower dewpoints as airmasses will be originating north and west
of Iowa.

&&

.AVIATION.../For the 12Z TAFS through 12Z Friday morning/
Issued at 553 AM CDT Thu Jul 18 2019

Scattered thunderstorms this morning will dissipate with little
precipitation for the remainder of the forecast period. Widespread
VFR conditions are expected for the entire timeframe with the only
exception in and around thunderstorms this morning where MVFR to
IFR ceilings and visibilities will exist.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
Excessive Heat Warning until 7 PM CDT Saturday for IAZ044>050-
057>062-070>075-081>086-092>097.

Heat Advisory from 1 PM this afternoon to 7 PM CDT Saturday for
IAZ004>007-015>017.

Flash Flood Watch until 7 AM CDT this morning for IAZ006-007-017-
027-028-039.

Excessive Heat Warning from 1 PM this afternoon to 7 PM CDT
Saturday for IAZ023>028-033>039.

&&

DISCUSSION...Cogil
AVIATION...Cogil
Hazardous weather outlook, Jul 18, 7:03 AM CDT, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
703 AM CDT Thu Jul 18 2019

IAZ023>028-033>039-044>050-057>062-070>075-081>086-092>097-191215-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper-
Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union-
Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne-
Appanoose-Davis-
703 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Isolated non-severe thunderstorms are expected this morning.

An Excessive Heat Warning is in effect for the area through
tonight. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return Saturday into Sunday. The severe
weather threat appears low at this time; however, locally heavy
rainfall appears likely.

An Excessive Heat Warning continues in effect for the area Friday
through Saturday. Please refer to the National Weather Service
website at weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

IAZ004>007-015>017-191215-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
703 AM CDT Thu Jul 18 2019

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

Scattered thunderstorms are expected this morning and again this
evening. Any severe weather would be isolated with the main threat
from large hail. Locally heavy rainfall is also possible.

A Heat Advisory is in effect for the area today into tonight.
Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Thunderstorm chances return late Friday into Saturday night. The
threat of severe weather will be low; however, heavy rainfall is
possible.

A Heat Advisory is in effect for the area Friday through
Saturday. Please refer to the National Weather Service website at
weather.gov/desmoines for further details.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

Cogil/Ansorge

In the hours before

Special weather statement, Jul 18, 7:01 AM CDT, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Des Moines IA
701 AM CDT Thu Jul 18 2019

IAZ035-036-181215-
Hamilton IA-Webster IA-
701 AM CDT Thu Jul 18 2019

...Small hail and gusty winds possible...

At 701 AM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Webster City, moving east at 40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Webster City, Stratford, Stanhope, Kamrar, Brushy Creek St Recreation
Area and Webster City Municipal Airport.

LAT...LON 4228 9399 4242 9400 4245 9371 4227 9370
TIME...MOT...LOC 1201Z 265DEG 34KT 4234 9389

Ansorge
Special weather statement, Jul 18, 7:29 AM CDT, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Des Moines IA
729 AM CDT Thu Jul 18 2019

IAZ036-181245-
Hamilton IA-
729 AM CDT Thu Jul 18 2019

...Small hail and gusty winds possible...

At 729 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jewell Junction, or 9 miles southeast of Webster City, moving east at
40 mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Jewell Junction, Ellsworth, Williams, Blairsburg and Kamrar.

LAT...LON 4233 9346 4232 9346 4229 9373 4242 9379
      4253 9355
TIME...MOT...LOC 1229Z 255DEG 33KT 4239 9365

Ansorge
Local storm report, Jul 18, 8:29 AM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
829 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1034 AM     TSTM WND GST     5 SSE KIMBALLTON        41.56N 95.03W
07/17/2019  M58 MPH          AUDUBON            IA   PUBLIC

            PUBLIC RELAYED REPORT FROM PERSONAL WEATHER
            STATION OF GUSTS OF 58+ MPH.

&&
Local storm report, Jul 18, 8:49 AM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
849 AM CDT THU JUL 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0845 AM     HAIL             IOWA FALLS              42.52N 93.27W
07/18/2019  M1.00 INCH       HARDIN             IA   TRAINED SPOTTER

            PEA HAIL BEGAN AT 841 AM AND GREW TO NICKEL
            TO QUARTER AT 845 AM.

&&

KLP

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 11:38 PM CDTSevere Thunderstorm WarningDMXCerro Gordo, Hancock, Winnebago, Worth39 min
Jul 17, 11:43 PM CDTSevere Thunderstorm WarningDMXEmmet, Kossuth, Palo Alto47 min
Jul 18, 12:40 AM CDTSevere Thunderstorm WarningDMXCerro Gordo, Worth23 min
Jul 18, 7:01 AM CDTSpecial Weather StatementDMXHamilton14 min
Jul 18, 7:29 AM CDTSpecial Weather StatementDMXHamilton16 min
Jul 18, 8:45 AM CDTSevere Thunderstorm WarningDMXButler, Franklin, Grundy, Hardin28 min

Nearby

Flash Flood Warnings in Iowa, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.